Hail, Martin
- When
- June 18, 4:50 PM CST to 4:55 PM CST
- Where
- Martin County, 6 mi SSE of Lenorah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.220, -101.831
Upper level disturbances were moving over the region which provided a source of upper lift. There was a dryline present which provided a focus for thunderstorms to develop, and there was plentiful moisture available east of the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Upper level disturbances were moving over the region which provided a source of upper lift. There was a dryline present which provided a focus for thunderstorms to develop, and there was plentiful moisture available east of the dryline. Winds were increasing and turning with height which allowed for more organized storms to develop. These conditions resulted in large hail, severe wind gusts, and flash flooding across the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 4:43 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT Wed Jun 18 2014 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Scattered thunderstorms will persist into the evening. Due to the proximity of the dryline to most TAF sites, will include TSRA at all but KCNM. Gusty, erratic winds will be possible with any of these storms, as will at least brief heavy rainfall. Think convection will dwindle late this evening, but mid and high cloud may be sufficiently widespread to prevent much of a low cloud deck from developing late tonight. Will not carry MVFR ceilings at any TAF sites as a result. 67 && .PREV DISCUSSION... /ISSUED 252 PM CDT Wed Jun 18 2014/ DISCUSSION...As of 2:30 PM CDT Wednesday...KMAF radar is indc on- going convection in Northern Mexico east of Brewster and south of Terrell Counties. KMAF is also showing increasing shower activity along a sfc boundary from the Davis Mtns northeast to near Seminole. There are also increasing showers west of a Midland/Dryden line. Severe storms are possible this evening...mainly along the NM/TX border...but could also affect the PB southwest into the Davis Mtns as a shortwave in NM lifts northeast in combination with the dryline/sfc boundary which is roughly along the NM/TX border. The NAM does indc decent CAPE ...more than 1250 J/KG this evening with Bulk Shear between 20-30 kt. Therefore...the main severe threat is large hail and damaging winds. Heavy rain is also possible with the 12Z MAF sounding 1.20 inches of PW...with the low level SE flow advecting moisture from the Gulf. Dew pts range from the 40s in the west to the 60s in the eastern PB and the low rolling hills. Weak mid level shortwaves in combination of the dryline along the TX/NM border will continue the threat of storms on Thursday. With CAPE values greater than 1250 J/KG and 20-30 kt of Bulk Shear some of the storms could be severe. On Friday through the weekend an upper level low will drift north into northern Chihuahua...and then thru western/central Texas. This will continue the threat of showers/thunderstorms...mainly in the Big Bend area...but possibly stretching northeast through the PB on Sunday as the upper low lifts NE. Next week the ECMWF builds a ridge from the Pacific west of Baja east into New Mexico. This will bring northwest flow aloft over the CWA. The ECMWF brings a series of shortwaves over west and central Texas...with the possibility of convection over portions of the CWA. The GFS is not as bullish as the ECMWF. Therefore... have kept PoPs in the silent category for now. Strobin && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT WED JUN 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 154 PM CDT WED JUN 18 2014 /1254 PM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST PERMIAN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS. A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS. THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT WED JUN 18 2014
TXZ068-069-075-182230-
CRANE-PECOS-UPTON-
450 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON
COUNTIES UNTIL 530 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF GIRVIN AT 449 PM
CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WINDS NEAR 50 MPH ARE
POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3090 10224 3095 10274 3112 10273 3123 10225
3108 10224 3108 10236 3104 10229 3104 10224
TIME...MOT...LOC 2149Z 264DEG 10KT 3104 10258
HUFFMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 PM CDT WED JUN 18 2014 TXZ075-081-082-182230- PECOS-TERRELL-BIG BEND AREA- 452 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 530 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES WEST OF LONGFELLOW AT 451 PM CDT...MOVING EAST NORTHEAST AT 5 MPH. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3038 10290 3025 10240 2999 10255 3010 10296 TIME...MOT...LOC 2151Z 223DEG 6KT 3017 10275
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 PM CDT WED JUN 18 2014 TXZ051-182230- MARTIN- 500 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING CENTRAL MARTIN COUNTY UNTIL 530 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS NEAR TARZAN AT 500 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3249 10170 3216 10173 3214 10212 3248 10212 TIME...MOT...LOC 2200Z 251DEG 15KT 3236 10196
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED JUN 18 2014
TXZ068-069-075-182315-
CRANE-PECOS-UPTON-
529 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON
COUNTIES UNTIL 615 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF GIRVIN AT 529 PM
CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS NEAR 50 MPH ARE
POSSIBLE WITH THIS STORM... AS WELL AS HEAVY RAINFALL PRODUCING
REDUCTIONS TO VISIBILITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3089 10221 3094 10268 3116 10273 3129 10228
3108 10224 3108 10236 3104 10229 3104 10224
TIME...MOT...LOC 2229Z 257DEG 14KT 3107 10259
HUFFMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED JUN 18 2014
TXZ074-075-081-182300-
PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
531 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 600 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF BELDING AT 530 PM
CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
10 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS NEAR 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM THESE STORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3087 10288 3043 10251 3034 10274 3038 10290
3026 10293 3036 10338 3067 10336
TIME...MOT...LOC 2230Z 275DEG 9KT 3053 10310SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT WED JUN 18 2014 TXZ051-182300- MARTIN- 531 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING EASTERN MARTIN COUNTY UNTIL 600 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTH OF GRADY OR 3 MILES SOUTHEAST OF TARZAN AT 531 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL...BRIEF VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3250 10171 3216 10170 3214 10199 3251 10203 TIME...MOT...LOC 2231Z 251DEG 15KT 3227 10191
The Midland/Odessa radar (KMAF), 46 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
8 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
A thunderstorm moved across Midland County and produced 60 mph winds in Midland. No damage was reported.
A thunderstorm moved across Midland County and produced a 64 mph wind gust at the Midland International Airport. No damage was reported.
A thunderstorm moved across Midland County and produced wind damage in Midland. Seven to eight power poles were blown down in northeast Midland. The cost of damage is a rough estimate.
A thunderstorm moved across Midland County and produced wind damage in Midland. Eleven travel trailers were blown over in northwest Midland. The cost of damage is a very rough estimate.
A thunderstorm moved across Midland County and produced wind damage near Midland. One and a half inch diameter tree branches were broken off due to the wind. The cost of damage is a rough estimate.
A thunderstorm moved across Midland County and produced wind damage near Midland. A tractor trailer was overturned from strong winds. The cost of damage is a very rough estimate.
A thunderstorm moved across Ector County and produced wind damage in Odessa. Twenty power poles were blown down at Yukon and Grandview in Odessa. The cost of damage is a very rough estimate.
A thunderstorm moved across Midland County and produced wind damage in Greenwood. A five foot diameter tree snapped and another one was uprooted at the Greenwood Cemetery. The cost of damage is a rough estimate.
Heavy rain moved across Midland County and produced flash flooding in Midland. Water rose to the doors of Fannin Elementary School. Portions of Wadley Avenue were flooded curb to curb and at one to one and a half feet deep. The cost of damage is a very rough estimate since no damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525084, 525085, 525086, 525087, 525088, 525089, 525098, 525103, 525111, 525112, 525113, 525083.